Hail, Westmoreland
- When
- May 13, 8:01 PM EST
- Where
- Westmoreland County, 4 mi NW of Donegal
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.161, -79.434
A few strong thunderstorms developed late in the evening on the 13th. most storms did not maintain themselves to severe levels but one inch hail was reported in Westmoreland county, PA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A few strong thunderstorms developed late in the evening on the 13th. With limited shear...most storms did not maintain themselves to severe levels but one inch hail was reported in Westmoreland county, PA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 13, 7:12 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 812 PM EDT TUE MAY 13 2014 .SYNOPSIS... ABOVE NORMAL TEMPERATURES WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THE PASSAGE OF A COLD FRONT LATE THURSDAY. && .NEAR TERM /THROUGH WEDNESDAY/... DESPITE ABUNDANT AFTERNOON SUNSHINE AND DEWPOINT TEMPERATURES LINGERING IN THE LOW TO MID 60S...CONVECTIVE DEVELOPMENT HAS BEEN MINIMAL AT BEST. IN TERMS OF REGIONAL ACTIVITY...OUR AREA SO FAR TODAY HAS BEEN THE RELATIVE LULL. THIS CAN PRIMARILY BE ATTRIBUTED TO THE DRY AIR IN THE LOW AND MID-LEVELS INHIBITING INITIATION. NEAR TERM MODELS HAVE THIS DRY AIR ERODING THROUGH 06Z AS THUNDERSTORMS FROM THE WEST AND SOUTH APPROACH THE AREA. CONTINUING TO CARRY CHC POPS THROUGH THE OVERNIGHT HOURS...FOCUSED FIRST ALONG BOUNDARIES VISIBLE ON THE 0.5 DEGREE TILT FROM THE WSR-88D. WITH WEAK SHEAR AND MARGINAL INSTABILITY...ANY THUNDERSTORM ACTIVITY OVERNIGHT SHOULD LARGELY REMAIN BELOW SEVERE CRITERIA. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... A SHORTWAVE WILL KEEP CHANCES FOR SCATTERED SHOWERS/STORMS GOING TONIGHT AS IT TRANSITIONS ACROSS THE FORECAST AREA LATE THIS EVENING AND OVERNIGHT. MORE WIDESPREAD COVERAGE CAN BE EXPECTED ON WEDNESDAY AS THE SLOW MOVING FRONT TO THE WEST STARTS TO COME INTO PLAY...INTRODUCING MORE SHEAR AND INCREASING MID LEVEL LAPSE RATES. MODEL DIFFERENCES PROVIDING SOME HEARTACHE FOR THURSDAY FORECAST. FRONT FINALLY REACHES THE AREA WED NIGHT...BUT STALLS AS SURFACE WAVE TAKES SHAPE OVER THE TN VALLEY. LOCATION OF FRONT WILL BE IMPORTANT AS TO WHERE THE SURFACE LOW WILL TRAVEL ON THURSDAY. IF FRONT STALLS OVER THE UPPER OHIO VALLEY...LOOKS LIKE A WET DAY. IF FRONT STALLS FURTHER WEST...PLUME OF HEAVIER RAIN MAY MISS MUCH OF THE AREA. THURSDAYS FORECAST WILL NEED MUCH EXAMINATION OVER THE NEXT COUPLE OF DAYS. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... COLD FRONT AND EASTERN LOW PRESSURE WILL MAKE SLOW PROGRESS TOWARD THE COAST THURSDAY NIGHT AND FRIDAY. NOTICEABLY COOLER AIR WILL MOVE IN BEHIND THE FRONT OVER THE WEEKEND. SHORTWAVE TROUGH WILL CROSS THE AREA SATURDAY AFTERNOON WHICH WILL NECESSITATE THE INCLUSION OF CHC POPS. SURFACE HIGH WILL BRING A DRY AND COOL END TO THE WEEKEND AND BEGINNING OF NEXT WEEK. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... SHOWERS AND THUNDERSTORMS ARE HAVING A TOUGH TIME GETTING GOING THIS EVENING. WITH THE LOSS OF HEATING...COVERAGE WILL DIMINISH FURTHER. AREAS OF STORMS OVER CENTRAL WV WILL MOVE N AND COULD AFFECT MGW BEFORE 3Z...OTHERWISE ELECTED NOT TO CARRY ANY VCTS/VCSH FOR THE NIGHT TIME HOURS. THERE ARE HINTS AT STRATUS DEVELOPMENT OVERNIGHT BY STATISTICAL GUIDANCE...HOWEVER WITH WINDS STAYING UP /ALBEIT LIGHT/ AND ALL DAY FOR THE GROUND TO DRY OUT...ELECTED TO KEEP IFR CIGS OUT OF THE FORECAST. SHOWERS WILL BE AROUND MOST OF WEDNESDAY AS AN UPPER LEVEL DISTURBANCE CROSSES. CONTINUED WITH VFR VIS AND CIGS TMRW GIVEN RAIN INTENSITY WILL BE LIGHT. A BREAK IN THE ACTION OCCURS WED AFTN BEFORE MORE SHOWERS ARRIVE AFTER 0Z WITH THE NEXT UPPER LEVEL FEATURE. .OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/... MVFR RESTRICTIONS IN SHOWERS ARE LIKELY WEDNESDAY INTO THURSDAY AHEAD OF A COLD FRONT. BRIEF IFR WX /MAINLY VIS/ IS POSSIBLE WITH THE COLD FRONT THUR NGT. MVFR RESTRICTIONS ARE POSSIBLE AGAIN SAT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 409 AM EDT TUE MAY 13 2014 MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-140815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-GUERNSEY- BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 409 AM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SLIGHT RISK FOR EXCESSIVE RAINFALL THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ048-057-140815- COSHOCTON-MUSKINGUM- 409 AM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SLIGHT RISK FOR SEVERE STORMS WEDNESDAY SLIGHT RISK FOR EXCESSIVE RAINFALL THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT TUE MAY 13 2014
WVZ021>023-140145-
MARION WV-MONONGALIA WV-PRESTON WV-
841 PM EDT TUE MAY 13 2014
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MARION...EASTERN
MONONGALIA AND EXTREME WEST CENTRAL PRESTON COUNTIES...
AT 835 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF CLARKSBURG...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.
LOCATIONS IMPACTED INCLUDE...
WORTHINGTON... FESTUS... VALLEY FALLS...
MONONGAH... BENTONS FERRY... COLFAX...
FARMINGTON... FAIRMONT... BARRACKVILLE...
WINFIELD... GRANT TOWN... RIVESVILLE...
STORM INTENSITY IS FLUCTUATING...AND SEVERE WEATHER MAY DEVELOP.
REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3940 8010 3939 8020 3943 8027 3944 8032
3969 8014 3963 7980 3952 7986 3950 7988
3944 7991 3944 7995 3940 8002 3938 8007The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522459.